0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Intoxication With Olanzapine
RALPH F. BOSCH, M.D.; ANDREAS BAUMBACH, M.D.; MICHAEL BITZER, M.D.; CHRISTIANE M. ERLEY, M.D.
Am J Psychiatry 2000;157:304-a-305. doi:10.1176/appi.ajp.157.2.304-a

To the Editor: Olanzapine is a new antipsychotic drug that is thought to have fewer side effects than other neuroleptics (14). There is one autopsy report (5) about a lethal overdose of olanzapine to date; however, there appear to be no reports about the clinical course and therapy of acute intoxication with olanzapine. We report the case of a 22-year-old man who was admitted to the hospital after he tried to commit suicide by tablet ingestion.

Mr. A suffered from schizophrenia and was currently being treated with olanzapine, 10 mg/day. He was not taking any other medications. Upon arrival in the emergency room, Mr. A was alert and oriented; he reported having ingested about 800 mg of olanzapine approximately 2.5 hours before his arrival. His vital signs at admission were stable; results of a physical examination and all routine laboratory tests were normal. Mr. A was admitted to the intensive care unit, and his condition was tracked with a Holter monitor. His olanzapine serum levels reached a maximum of 200 ng/ml, which is about 20 times higher than therapeutic levels of the drug (at a dose of 10 mg/day, normal serum levels are about 10 ng/ml). About 30 minutes later, he started to become progressively somnolent, a status that was interrupted by short periods of aggressive agitation. Because olanzapine has anticholinergic effects with a slowing of gastrointestinal passage, we performed a gastric lavage under protective intubation. In the gastric contents, multiple tablets could be seen. Further gastrointestinal decontamination was performed with active charcoal (10 g every 4 hours), sodium bicarbonate, and sodium sulfate.

Mr. A’s vital signs were stable at all times. His blood pressure ranged from 110/75 to 130/80 mm Hg; his heart rate was 100–120 bpm upon arrival and gradually declined to 60 bpm at discharge from the intensive care unit. Physostigmine, 2 mg i.v., administered in the acute phase, did not affect his heart rate, blood pressure, or breathing. Mr. A was extubated after 8 hours and completely alert and oriented after 10 hours. The observation period of 24 hours on the Holter monitor was without incident; no cardiac arrhythmia, neurological disorders, anticholinergic syndrome, laboratory test abnormalities, fever, or rhabdomyolysis were observed. After 24 hours, Mr. A was transferred to a psychiatric service for further observation.

In conclusion, olanzapine, approximately 800 mg taken for suicidal purposes, produced mainly sedative effects with only mild anticholinergic symptoms.

Gerlach J, Peacock L: New antipsychotics: the present status. Int Clin Pharmacol 1995; 10(suppl 3):39–48
 
Baldwin DS, Montgomery SA: First clinical experience with olanzapine (LY 170053): results of an open-label safety and dose-ranging study in patients with schizophrenia. Int Clin Pharmacol  1995; 10:239–244
 
Casey DE: Side effect profiles of new antipsychotic agents. J Clin Psychiatry 1996; 57(suppl 11):40–45
 
Martin J, Gomez JC, Garcia-Bernardo E, Cuesta M, Alvarez E, Gurpegui M: Olanzapine in treatment-refractory schizophrenia: results of an open-label study. The Spanish Group for the Study of Olanzapine in Treatment-Refractory Schizophrenia. J Clin Psychiatry  1997; 58:479–483
[PubMed]
[CrossRef]
 
Elian AA: Fatal overdose of olanzapine. Forensic Sci Int  1998; 91:231–235
[PubMed]
[CrossRef]
 
+

References

Gerlach J, Peacock L: New antipsychotics: the present status. Int Clin Pharmacol 1995; 10(suppl 3):39–48
 
Baldwin DS, Montgomery SA: First clinical experience with olanzapine (LY 170053): results of an open-label safety and dose-ranging study in patients with schizophrenia. Int Clin Pharmacol  1995; 10:239–244
 
Casey DE: Side effect profiles of new antipsychotic agents. J Clin Psychiatry 1996; 57(suppl 11):40–45
 
Martin J, Gomez JC, Garcia-Bernardo E, Cuesta M, Alvarez E, Gurpegui M: Olanzapine in treatment-refractory schizophrenia: results of an open-label study. The Spanish Group for the Study of Olanzapine in Treatment-Refractory Schizophrenia. J Clin Psychiatry  1997; 58:479–483
[PubMed]
[CrossRef]
 
Elian AA: Fatal overdose of olanzapine. Forensic Sci Int  1998; 91:231–235
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 19

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
APA Practice Guidelines > Chapter 13.  >
APA Practice Guidelines > Chapter 0.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles